Kansas, 2011

Damaging Winds in Kansas, July 21, 2011

July 21, 2011 · NWS ICT · 3 events in 2 counties and zones

A cluster of strong to severe thunderstorms affected portions of Russell and Barton counties during the evening hours on the 21st. Winds estimated around 70 mph produced sporadic damage, including a blown over stock trailer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of strong to severe thunderstorms affected portions of Russell and Barton counties during the evening hours on the 21st. Winds estimated around 70 mph produced sporadic damage, including a blown over stock trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 2:19 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 21, 2:19 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT THU JUL 21 2011

.DISCUSSION...

THE MAIN FORECAST CONCERN CONTINUES TO BE THE HEAT AND THEN THE
TIMING AND PLACEMENT OF A FRONTAL BOUNDARY FOR TONIGHT AND AGAIN
THIS WEEKEND.

SYNOPSIS:
THE STOUT UPPER RIDGE HAS FINALLY BROKEN DOWN A TINY BIT WITH THE
DISTURBANCE MOVING ACROSS SOUTHERN CANADA.  THIS DISTURBANCE HAS
SOME ENERGY DRAPING BACK DOWN TO THE SOUTH OVER WYOMING AND
UTAH...HELPING TO FIRE OFF SOME CONVECTION IN THE ROCKIES.  AT THE
SURFACE A COOL FRONT IS LOCATED OVER NORTHERN KANSAS AND THIS WILL
BE THE FOCUS FOR SOME THUNDERSTORM DEVELOPMENT TONIGHT.  DESPITE THE
COOL FRONT...ALL AREAS OF CENTRAL AND SOUTHERN KANSAS AGAIN TOPPED
THE CENTURY MARK...TICKING UP AND UP IN THE COUNT FOR 100+ DEGREE
DAYS.

TONIGHT:
MAIN CONCERN IS WHERE THUNDERSTORMS WILL OCCUR. A WEAK...NEARLY
STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST CENTRAL KS...ACROSS
NORTHERN KS INTO NORTHERN MISSOURI IS NOT EXPECTED TO MOVE MUCH
TONIGHT. DEEP MOISTURE POOLING ALONG/NORTH OF THE FRONT AND
WEAKENING CONVECTIVE INHIBITION SHOULD ALLOW FOR SCATTERED
THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE
NAM...GFS...HRRR...AND SREF GUIDANCE SUGGEST STORMS WILL DEVELOP IN
THIS AXIS OF MOISTURE ALONG/NORTH OF THE FRONT. THIS ACTIVITY COULD
AFFECT SOME OF OUR NORTHWESTERN-MOST COUNTIES IN CENTRAL KS. THE NAM
HINTS AT SOME STORM OUTFLOW SURGING SOUTHWARD ACROSS CENTRAL KS
OVERNIGHT WHICH DOES NOT SEEM UNREASONABLE. MUCH OF SOUTH
CENTRAL/SOUTHEAST KS SHOULD REMAIN DRY FURTHER AWAY FROM THIS
BOUNDARY. -JMC

FRIDAY - SATURDAY
THERE WILL BE A CHANCE FOR RESIDUAL THUNDERSTORMS IN THE MORNING
HOURS ALONG I-70S FROM STORMS OVERNIGHT.  THE NAM IS SUGGESTING
THERE WILL BE CONVECTION ALONG A BOUNDARY INTO THE MORNING
HOURS...BUT CONFIDENCE IS NOT OVERLY HIGH AND FEEL THAT THE BETTER
CHANCES OF THAT OCCURRING WILL BE FURTHER NORTH INTO NORTHERN KANSAS
AND SOUTHERN NEBRASKA.  THUS...HAVE LEFT FRIDAY AND SATURDAY DRY AT
THIS TIME.

TEMPERATURES WILL REMAIN VERY HOT THROUGH THIS PERIOD.  TEMPS WILL
TOP 105 AND THE COMBINATION OF THAT AND THE JUICY DEWPOINTS WILL
PUSH THE HEAT INDEX CLOSE TO 110 FOR SATURDAY.  THE EXCESSIVE HEAT
WARNING WILL REMAIN IN EFFECT UNTIL SATURDAY.

SATURDAY NIGHT - MONDAY:
THE NEXT UPPER WAVE WILL TRAVERSE THE UPPER PLAINS/SOUTHERN CANADA
FOR SATURDAY EVENING AND SUNDAY.  THIS WILL HELP PUSH THE BOUNDARY
BACK SOUTH INTO THE AREA.  THE QUESTION CONTINUES TO BE HOW FAR
SOUTH THE BOUNDARY WILL REACH.  THE NAM AND ECMWF ARE A LITTLE MORE
BULLISH IN PUSHING IT FURTHER SOUTH INTO CENTRAL KANSAS.  CONFIDENCE
IN THE BOUNDARY REACHING CENTRAL KANSAS IS MODERATE...BUT FEEL IT
WILL BE DIFFICULT FOR IT TO REACH SOUTHERN KANSAS.  WITH THIS...FEEL
IT IS VERY POSSIBLE FOR THE EXCESSIVE HEAT WARNING TO BE PUSHED INTO
SUNDAY FOR SOUTHEASTERN KANSAS...AND MAYBE INTO MONDAY.
HOWEVER...WHILE CONFIDENCE IS INCREASING IT IS NOT HIGH ENOUGH AT
THIS TIME TO GO AHEAD AND EXTEND IT.  WILL BE SOMETHING TO WATCH
THOUGH.

THE BOUNDARY ITSELF WILL BRING THE CHANCES FOR PRECIPITATION TO THE
REGION AGAIN...WITH EASTERN KANSAS BEING THE FOCUS FOR THESE
CHANCES.  HAVE INCREASED THE CHANCES EVER SO SLIGHTLY FROM THE
PREVIOUS FORECAST.

TUESDAY - THURSDAY:
IN THE EXTENDED...LITTLE CHANGES IN THE OVERALL LARGE SCALE
PATTERNS...WITH A RIDGE OVERHEAD.  ANOTHER PULSE MOVES OVER THE
NORTHERN PLAINS AND WILL AGAIN TRY TO FLATTEN THE RIDGE SOME...BUT
BRINGING LITTLE IN THE WAY OF RELIEF TO THE INTENSE 100+ DEGREE HEAT
AND DRY FORECAST.

BILLINGS

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK STATIONARY FRONT EXTENDED FROM NORTHWESTERN KS TO
SOUTHEASTERN NEBRASKA AS OF MIDDAY. RICH 700 MB THETA-E AXIS WILL
BE ALIGNED ALONG THIS FRONT. SCATTERED THUNDERSTORMS SHOULD
DEVELOP THIS PM/EVE ALONG/NORTH OF THIS FRONT WITH ACTIVITY MOVING
SLOWLY EASTWARD OVERNIGHT. FOR NOW...WILL INCLUDE VCTS AT RSL/SLN.
OTHERWISE...VFR WEATHER IS EXPECTED THROUGH THE 24 HOUR TAF VALID
PERIOD.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79 104  80 106 /  10  10  10  10
HUTCHINSON      79 106  80 106 /  10  10  10  10
NEWTON          79 105  79 106 /  10  10  10  10
ELDORADO        78 103  79 105 /  10  10  10  10
WINFIELD-KWLD   78 103  80 104 /  10  10  10  10
RUSSELL         76 103  79 104 /  40  10  10  10
GREAT BEND      77 105  78 105 /  30  10  10  10
SALINA          78 106  80 106 /  20  10  10  10
MCPHERSON       78 106  80 106 /  10  10  10  10
COFFEYVILLE     77 103  79 104 /  10  10  10  10
CHANUTE         77 102  78 104 /  10  10  10  10
IOLA            77 101  78 103 /  10  10  10  10
PARSONS-KPPF    77 102  79 104 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 21, 2:48 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU JUL 21 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY
EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR
DETAILS.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A
WEAK COLD FRONT LATE THIS AFTERNOON INTO THE EVENING HOURS.
LOCATIONS ALONG AND NORTHWEST OF A SALINA TO GREAT BEND LINE WILL HAVE
THE BEST CHANCE TO EXPERIENCE A STORM. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING 50 MPH WINDS.

VERY HIGH FIRE DANGER WILL BE IN PLACE THIS AFTERNOON FOR
LOCATIONS WEST OF A WICHITA TO WELLINGTON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS HEAT WILL PERSIST THROUGH AT LEAST SATURDAY. PLEASE CHECK
THE EXCESSIVE HEAT WARNING FOR DETAILS. HEAT INDICES WILL CONTINUE
TO BE NEAR 105 IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS THROUGH MID
NEXT WEEK.

A SLIGHT CHANCE FOR STORMS WILL RE-ENTER THE FORECAST FOR SATURDAY
NIGHT THROUGH MONDAY AS A WEAK COLD FRONT TRIES TO APPROACH THE
AREA FRONT THE NORTH. ANY STORM THAT DEVELOPS THROUGH THIS TIME
FRAME WILL HAVE THE POTENTIAL TO BE STRONG.

VERY HIGH FIRE DANGER WILL BE IN PLACE EACH AFTERNOON THROUGH
SATURDAY FOR LOCATIONS WEST OF A WICHITA TO WELLINGTON LINE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/JMC/LAWSON

In the hours before

Special weather statement, Jul 21, 4:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT THU JUL 21 2011

KSZ032-212315-
RUSSELL-
545 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN RUSSELL COUNTY...

AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF GALATIA...OR 10 MILES
SOUTHWEST OF RUSSELL...AND MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

DARMOFAL

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 21, 4:45 PM CST
Where
Russell County, 6.22 mi S of Gorham
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.790, -99.020

A power pole and tree limb was downed.

Thunderstorm Wind, Barton

When
July 21, 5:51 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -98.770

Winds were estimated around 60 mph.

Thunderstorm Wind, Russell

When
July 21, 6:00 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Winds estimated around 70 mph produced some damage near the Russell/Barton county line 6 miles north of Susank, including a blown over stock trailer and downed tree limbs and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335852, 335853, 335854.